Alert archive / Hawaii / Wind Advisories in 2023

Wind Advisory 7, NWS Honolulu, HI

March 6, 2023Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 6, 2023, 3:39 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2023, 3:39 PM HST (01:39 UTC)
Expired
Mar 7, 2023, 3:46 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2023-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2023-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWHW70 PHFO 070139
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
339 PM HST Mon Mar 6 2023

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY FOR THE SUMMITS
OF THE BIG ISLAND... 
...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH FRIDAY 
AFTERNOON FOR THE SUMMITS OF THE BIG ISLAND AND HALEAKALA...

.A broad upper level trough will move over the state and will
bring a prolonged period of very strong winds for the summits of
the Big Island and the summit of Haleakala this week. Winds could
stay very strong through the weekend.

HIZ028-071445-
/O.NEW.PHFO.WI.Y.0007.230307T0139Z-230307T1600Z/
/O.CON.PHFO.HW.A.0001.230307T1600Z-230311T0400Z/
Big Island Summits-
339 PM HST Mon Mar 6 2023

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
FRIDAY AFTERNOON...

* WHAT...For the Wind Advisory, west winds 25 to 45 mph with 
  localized gusts over 55 mph. For the High Wind Watch, 
  southwest winds 40 to 80 mph with localized gusts over 100 mph 
  possible.

* WHERE...Big Island Summits.

* WHEN...For the Wind Advisory, until 6 AM HST Tuesday. For the 
  High Wind Watch, from Tuesday morning through Friday afternoon.

* IMPACTS...Winds this strong could make driving and walking 
  dangerous. The winds could forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch for the summits means that strong and
potentially damaging winds in excess of 56 mph with frequent
gusts over 66 mph are expected but not yet occurring. Be prepared
for road-closures. Postpone travel to the summits until
conditions improve.


&&

$$

HIZ022-071445-
/O.CON.PHFO.HW.A.0001.230307T1600Z-230311T0400Z/
Haleakala Summit-
339 PM HST Mon Mar 6 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
FRIDAY AFTERNOON...

* WHAT...Southwest winds 35 to 65 mph with localized gusts over 
  80 mph possible.

* WHERE...Haleakala Summit.

* WHEN...From Tuesday morning through Friday afternoon.

* IMPACTS...Winds this strong could make driving and walking 
  dangerous. The winds could forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch for the summits means that strong and
potentially damaging winds in excess of 56 mph with frequent
gusts over 66 mph are expected but not yet occurring. Be prepared
for road-closures. Postpone travel to the summits until
conditions improve.

&&

$$
1 follow-up statement
624 
WWHW70 PHFO 071346
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
346 AM HST Tue Mar 7 2023

...WIND ADVISORY IN EFFECT FOR ALL HAWAIIAN ISLANDS FROM 12 AM HST
WEDNESDAY THROUGH 12 AM HST THURSDAY...
...HIGH WIND WARNING IN EFFECT FOR THE BIG ISLAND SUMMITS THROUGH
6 PM HST SUNDAY ...
...HIGH WIND WATCH IN EFFECT FOR THE HALEAKALA SUMMIT FROM 6 PM
HST TONIGHT THROUGH 6 AM HST THURSDAY...

.A strong cold front will approach from the northwest today, then
sweep from west to east through the islands tonight through
Wednesday night. Strong and gusty winds will begin after midnight
tonight and continue through midnight Wednesday night across the
lower elevations all islands.

Strong winds will also effect the higher elevations on the Big 
Island and Haleakala. The winds will be particularly strong and 
long lasting over the Big Island. The winds are not expected to be
as strong or last as long over the Haleakala summit.


HIZ028-080400-
/O.UPG.PHFO.WI.Y.0007.000000T0000Z-230307T1600Z/
/O.UPG.PHFO.HW.A.0001.230307T1600Z-230311T0400Z/
/O.NEW.PHFO.HW.W.0003.230307T1346Z-230313T0400Z/
Big Island Summits-
346 AM HST Tue Mar 7 2023

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...Southwest winds 55 to 65 mph with higher gusts today,
  increasing to 70 to 90 mph with higher gusts tonight.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

HIZ001-003-004-006-007-009>011-015>018-023-026-027-029>054-080400-
/O.NEW.PHFO.WI.Y.0008.230308T1000Z-230309T1000Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kona-
Kohala-Big Island Interior-Kauai North-Kauai East-Kauai South-
East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-
Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-
Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island East-
Big Island North-
346 AM HST Tue Mar 7 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT HST
WEDNESDAY NIGHT...

* WHAT...Southwest to west winds 25 to 35 mph with localized 
  gusts over 50 mph expected.

* WHERE...Portions of Niihau, Kauai, Oahu, Molokai, Lanai, Maui,
  Kahoolawe, and the Big Island.

* WHEN...From midnight tonight to midnight HST Wednesday night.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and unsecured objects, and make
  it difficult to drive, particularly for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds will occur over and
  downwind of the terrain and in areas where the wind is funneled
  most effectively through valleys and adjacent to the coastal
  water channels. Due to the recent above normal rainfall and 
  winds coming from the opposite direction from our normal trade 
  winds, there will likely be a higher risk of tree falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ022-080400-
/O.EXT.PHFO.HW.A.0001.230308T0400Z-230309T1600Z/
Haleakala Summit-
346 AM HST Tue Mar 7 2023

...HIGH WIND WATCH NOW IN EFFECT FROM THIS EVENING THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Southwest winds 55 to 65 mph with higher gusts.

* WHERE...Haleakala Summit.

* WHEN...From this evening through late Wednesday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take precautions now to protect property. Tie down loose objects
or move them to a sheltered location.

&&

$$

Jelsema

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 6, 10:15 AM HST, 5 hours 24 minutes earlier.

Area forecast discussion, Mar 6, 10:15 AM HST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1015 AM HST Mon Mar 6 2023

.SYNOPSIS...
Showers will increase over Maui County this afternoon into tonight
as a front approaches. A second cold front will move into the
state Tuesday night bringing a brief period of showers followed by
strong westerly winds on Wednesday. Lighter winds and drier
conditions are then expected for the second half of the week.

&&

.DISCUSSION...
A series of cold fronts will impact the state during the next few
days. The first one is currently about to push through Oahu this
morning with a narrow band of moderate to locally heavy showers
ahead of the front. This band of moisture will be moving through
Maui County this afternoon and evening, where a brief period of
some locally heavy rain will be possible over leeward areas. With
the band of moisture being narrow and moving eastward at around 15
mph, the chance for any flooding issues will be low today.

A much stronger cold front will begin to approach the state
Tuesday and push through the area on Wednesday. The main impacts
with this second cold front will be the gusty westerly winds and
coastal impacts from the very large surf (see marine discussion
below). Breezy southwesterly winds will begin to pick up on
Tuesday and as the front pushes through Tuesday night into
Wednesday we should see gusty westerly winds behind the front.
Areas downwind of terrain will see strong winds with wind gusts of
over 50 mph possible. Also due to the recent above normal rainfall
and with winds coming from the opposite direction from our usual
trade winds, the potential for tree fall damages will be high for
areas downwind of steep terrain. A Wind Advisory will likely be
issued for many areas on Wednesday with select zones potentially
seeing Warning level wind gusts.

By Thursday, winds are expected to be much lighter but will still
remain out of the westerly direction. A cold air mass will follow
behind the front with dewpoints getting down into the 50s. This
will make temperatures feel pretty chilly for Hawaii standards on
Thursday. Overall beyond Thursday, a mostly dry weather pattern is
expected with cool temperatures through the weekend.

&&

.AVIATION...
A cold front will move eastward into Maui County this afternoon
then stall out over the eastern end of the state tonight. Showers
and breezy southwest winds can be expected along and ahead of the
front as it pushes eastward into tonight. Conditions will improve
with winds shifting around to more of a westerly direction behind
the front. Widespread MVFR cigs/vsbys can be expected in showers
as the front moves through, with isolated IFR conditions possible.

AIRMET SIERRA remains in effect for mountain obscuration over
the smaller islands except Kauai. Conditions will likely
improve over Oahu by this afternoon was the front exits eastward.
The AIRMET will likely continue over Maui County through the day.

AIRMET Tango remains in effect for moderate upper level turbulence
over the entire state. This AIRMET will likely continue through
the morning, with conditions improving this afternoon.

&&

.MARINE...
A pair of fronts will affect the area during the next few days,
with strong winds accompanying the second front. A weak cold
front over Oahu this morning will move across Maui County this
afternoon and evening, then stall near the Big Island Tuesday.
Expect fresh southwesterly winds ahead of the front, with
moderate westerly winds behind the feature through tonight.
Southwest winds will strengthen on Tuesday, likely reaching Small
Craft Advisory (SCA) levels across some waters by afternoon, as a
much stronger front approaches. Strong to near gale force west
winds are expected behind the front, which will clear Kauai
Tuesday night and move down the island chain on Wednesday. SCA
strength winds will affect nearly all waters, while local areas of
gale force will be possible. Winds will ease and shift out of the
northwest Thursday, though seas will likely remain above the 10
foot SCA threshold into Friday for most areas.

Generally small surf is due through tomorrow, followed by very
large, rough, and hazardous seas Wednesday. In the short term,
the NOAA buoys northwest of Kauai are showing a small boost in
northwest swell of about 5 feet at 10 seconds. This small short-
period northwest swell arrive later today and peak overnight and
early Tuesday. A very large northwest swell (310-320 degrees)
will build on Wednesday, peak Wednesday night, then slowly
decline Thursday and Friday. An altimeter pass from around 230 AM
measured seas of nearly 28 ft in the source region of the swell
about 1400 nm northwest of Kauai, which matches current guidance.
The storm producing the swell will continue to advance toward the
islands at a very low latitude during the next two days, leading
to a large swell in excess of 20 ft across Hawaiian waters on
Wednesday into Thursday. Surf will reach the High Surf Warning
(HSW) levels along most north and west facing shores, including
the leeward Big Island, and due to large wind waves from the
strong west winds and a mix of medium and longer period swell
energy, rough conditions could lead to overwash and coastal
erosion, mainly Wednesday evening through Thursday morning along
exposed north and west facing shores. Waves could periodically
overtop some vulnerable roads during the peak of this event,
especially during high tide. The swell will steadily subside
Friday and Saturday.

Minimal trade wind swell expected this week, though there is some
potential for localized wave wrap along some east facing shores
with the larger northwest swell Wednesday into Friday. Rough surf
may briefly increase on south facing shores as the front moves
down the island chain Tuesday night and Wednesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday morning through Friday afternoon
for Haleakala Summit-Big Island Summits.

&&

DISCUSSION...Kino
AVIATION...SWR
MARINE...Wroe

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:37 PM HSTSmall Craft AdvisoryHFO4 days
Mar 7, 3:46 AM HSTHigh Wind WarningHFOHawaii, Kalawao6 days
Mar 7, 3:46 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao48 hr

Nearby

Wind Advisories in Hawaii, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.